Iowa, 2022

Drought in Iowa, September 1 to 30, 2022

September 1 to 30, 2022 · NWS DMX · 18 events in 17 counties and zones

Limited rainfall continued across much of Iowa in September with expanding drought conditions over much of the state. Severe drought conditions persisted in northwest and north central Iowa with some expansion of Extreme drought late in the month.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Limited rainfall continued across much of Iowa in September with expanding drought conditions over much of the state. Severe drought conditions persisted in northwest and north central Iowa with some expansion of Extreme drought late in the month. Severe drought also persisted in portions of central and southern Iowa with a brief period of extreme drought in the southeast during the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1150 PM CDT Wed Aug 31 2022

...Updated for the 06z Aviation Discussion...

.SHORT TERM.../Tonight through Thursday Night/
Issued at 227 PM CDT Wed Aug 31 2022

Forecast Impacts for the week:

...Warming trend continues
...Increasing moisture/thunderstorm chances
...Cooler into weekend

Confidence Short Term: Medium to High

Few major concerns the next 24 hours as we continue to slowly
transition back to a more humid and warmer airmass over the state.
Overall, a rather late summer pattern with little forcing continues.
A weak boundary over Lake Superior will move southeast with time.
High pressure extends from Missouri south with another area at the
surface in Central Canada. A weak trough has also developed over
South Dakota and Nebraska this morning and will eventually move east
with time in the next 24 hours and further weaken. At H850,
subjective analysis shows deeper northwest flow over eastern Canada
which still has some limited influence on northeast Iowa today.
Farther west, a pronounced ridge of high pressure remains from the
Southern Plains northwest into western Canada. Presently, moisture
at H850 remains limited from Northern Missouri east to the Ohio
River Valley. With return south southwest flow now beginning to our
west, H850 dewpoints are beginning to increase to about 5 to 10C. A
larger pool of higher moisture remains from the Gulf Coast toward
Texas, Oklahoma and Kansas. Other than a few showers and storms over
western Nebraska being driven by the weak warm advection, we remain
quiet.  The weak low and warm air advection to our west will
gradually shift east this evening and increase overnight into
western Iowa. The CAMS continue, along with the NAM and GFS, to
develop a few scattered showers/isolated storms over Nebraska late
day into the evening. The general trends have been for any
development to weaken by 12z with only possible leftover clouds and
a sprinkle or two into central Iowa Thursday. The GFS appears over
amplified at H500 and is tending to produce more lift and saturation
through the column. The Euro has continued to bring mid level clouds
across the region later tonight into tomorrow at H700 while most of
the remaining layers are dry. This would support little if any
precipitation beyond a few showers/iso thunder west and a few
sprinkles toward I80 into morning. Tonight will be warmer with
increasing moisture aloft. Lows will remain in the lower 60s
northeast to the mid 60s over portions of central to southern Iowa.
With clouds more prevalent tomorrow morning, temperatures will climb
slowly but eventually reach near 85 to 90 with afternoon mixing and
some building cumulus during the afternoon. There is a small chance
of a few airmass showers/isolated thunderstorms tomorrow afternoon,
though confidence in coverage and location is still limited.
Tomorrow night will see residual clouds as the weak trough
approaches from the west. Clouds, light southwest winds will keep
overnight mins in the 60s.

&&

.LONG TERM.../Friday through Wednesday/
Issued at 227 PM CDT Wed Aug 31 2022

Confidence: Medium

As the upper level trough sharpens up and finally slides southeast
into Iowa, a slightly better chance of thunderstorms will occur
Friday afternoon and night as daytime heating and forcing peaks. The
medium range guidance suggests a slight increase in shear behind the
boundary with ample CAPE to enhance updrafts and some severe storm
potential. Surface convergence remains really weak along the
boundary through the day and night. GFS forecast PWATs are expected
to increase through tomorrow to about 1.25 inches and along the
boundary by 00z Saturday, to about 1.5 inches. Pockets of 3500 to
4000m warm cloud depths could result in brief heavy downpours with
some of the storms. Also, forecast soundings show a dry layer below
cloud base supportive of potential wind gusts. Though the front
edges southeast into Saturday, it eventually washes out across
eastern Iowa and then a weak convergence zone/area of warm air
advection begins to retreat northwest back across the region Sunday.
Cooler air will accompany the boundary and highs into the weekend
will still be cooler; especially north Saturday. Clouds and a small
risk of showers/iso thunder will also keep readings cooler over the
remainder of the forecast area. After highs in the mid 80s to lower
90s Friday, H850 temperatures Saturday and Sunday will cool to lower
to mid teens north to the mid teens south. Highs Saturday and Sunday
will mainly be in the 70s north to lower 80s south. Medium range
guidance suggests a persistent ridge aloft extending over the Great
Lakes from Sunday into Wednesday. Presently the Euro model is
trending to maintain the ridge with some drier air advancing west
along the south edge while the GFS is allowing the high to retreat
east over the eastern CONUS by Tuesday. The net result is a muddled
extended forecast with rain returning earlier in the GFS compared to
the Euro. There remains support from the GEFS to delay any onset of
precipitation through at least the very end of the 7 day period.
H850 temperatures through Wednesday support highs in the 80s with
lows in the lower to mid 60s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1149 PM CDT Wed Aug 31 2022

A few isolated showers and storms in north central Iowa may impact
KALO in the next hour or so, though no major impacts are expected
and would be overall short lived. Otherwise looking at VFR
conditions through the period across all sites, with winds
increasing after 12z Thursday from the southwest gusting to around
15 knots at times. Mid to upper level clouds are expected through
much of the day with no impacts expected.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Bury
Hazardous weather outlook, Aug 31, 8:18 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
918 PM CDT Wed Aug 31 2022

IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-
083>086-094>097-020230-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-
Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
918 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible Friday and Friday night. The
overall severe weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ044-045-057-058-070-071-081-082-092-093-020230-
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
918 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated non-severe thunderstorms are possible late tonight

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Friday and Friday night. The
overall severe weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Palo Alto

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Palo Alto county remained in severe drought for all of September with degredation to Extreme drought in portions of the county late in the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Pocahontas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Pocahontas county remained in severe drought for all of September with degredation to Extreme drought in portions of the county late in the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Kossuth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Kossuth county remained in severe drought for all of September with degredation to Extreme drought in portions of the county late in the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Humboldt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Humboldt county remained in severe drought for all of September with degredation to Extreme drought in portions of the county late in the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Mahaska

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Mahaska county remained in severe drought for all of September with degredation to extreme drought in portions of the county by the middle of the month. This degredation was relatively short lived with some rainfall but severe conditions remained through the end of the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Monroe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Monroe county remained in severe drought for all of September with degredation to extreme drought in portions of the county by the middle of the month. This degredation was relatively short lived with some rainfall but severe conditions remained through the end of the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Wapello

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Wapello county remained in severe drought for all of September with degredation to extreme drought in portions of the county by the middle of the month. This degredation was relatively short lived with some rainfall but severe conditions remained through the end of the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Appanoose

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Appanoose county remained in severe drought for all of September with degredation to extreme drought in portions of the county by the middle of the month. This degredation was relatively short lived with some rainfall but severe conditions remained through the end of the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Davis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Davis county remained in severe drought for all of September with degredation to extreme drought in portions of the county by the middle of the month. This degredation was relatively short lived with some rainfall but severe conditions remained through the end of the month. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Portions of Polk county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Jasper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Portions of Jasper county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Poweshiek

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Portions of Poweshiek county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Warren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Portions of Warren county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Portions of Marion county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Portions of Union county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Clarke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Portions of Clarke county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Lucas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Portions of Lucas county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

Drought, Lucas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Portions of Lucas county remained in severe drought for all of September. Abnormally low rainfall continues to produce widespread drought conditions late into the growing season. Impacts are likely to crop yields across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054748, 1054749, 1054750, 1054751, 1054758, 1054760, 1054761, 1054762, 1054765, 1054767, 1054768, 1054769, 1054770, 1054771, 1054774, 1054776, 1054778, 1054782.